Alert archive / Michigan / Wind Advisories in 2020
Wind Advisory 1, NWS Marquette, MI
NWS Marquette, MI issued this wind advisory at Mar 1, 2020, 4:26 AM EST for Houghton County, Keweenaw County, Michigan. It took effect at Mar 1, 2020, 10:00 PM EST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Mar 1, 2020, 4:26 AM EST (09:26 UTC)
- In effect from
- Mar 1, 2020, 10:00 PM EST
- Expired
- Mar 2, 2020, 5:00 AM EST
- In force
- 7 hr
- Issued by
- NWS Marquette, MI
Counties Houghton County, MI, Keweenaw County, MI
The radar
The Marquette radar (KMQT), 95 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.4 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1706 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
658 WWUS73 KMQT 010926 NPWMQT URGENT - WEATHER MESSAGE National Weather Service Marquette MI 426 AM EST Sun Mar 1 2020 MIZ001-003-011730- /O.NEW.KMQT.WI.Y.0001.200302T0100Z-200302T1000Z/ Keweenaw-Northern Houghton- Including the cities of Copper Harbor, Houghton, and Hancock 426 AM EST Sun Mar 1 2020 ...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 5 AM EST MONDAY... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Keweenaw and Northern Houghton Counties. * WHEN...From 8 PM this evening to 5 AM EST Monday. * IMPACTS...Gusty winds will blow around unsecured objects. A few tree limbs could also be blown down, and sporadic power outages may occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mqt
3 follow-up statements
610 WWUS73 KMQT 011620 NPWMQT URGENT - WEATHER MESSAGE National Weather Service Marquette MI 1120 AM EST Sun Mar 1 2020 MIZ001-003-020000- /O.CON.KMQT.WI.Y.0001.200302T0100Z-200302T1000Z/ Keweenaw-Northern Houghton- Including the cities of Copper Harbor, Houghton, and Hancock 1120 AM EST Sun Mar 1 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 5 AM EST MONDAY... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Northern Houghton and Keweenaw Counties. * WHEN...From 8 PM this evening to 5 AM EST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ JAW For more information from the National Weather Service visit https://weather.gov/mqt
167 WWUS73 KMQT 012052 NPWMQT URGENT - WEATHER MESSAGE National Weather Service Marquette MI 352 PM EST Sun Mar 1 2020 MIZ001-003-020500- /O.EXT.KMQT.WI.Y.0001.200302T0300Z-200302T1000Z/ Keweenaw-Northern Houghton- Including the cities of Copper Harbor, Houghton, and Hancock 352 PM EST Sun Mar 1 2020 ...WIND ADVISORY NOW IN EFFECT FROM 10 PM THIS EVENING TO 5 AM EST MONDAY... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Northern Houghton and Keweenaw Counties. * WHEN...From 10 PM this evening to 5 AM EST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ JAW For more information from the National Weather Service visit https://weather.gov/mqt
862 WWUS73 KMQT 020205 NPWMQT URGENT - WEATHER MESSAGE National Weather Service Marquette MI 905 PM EST Sun Mar 1 2020 MIZ001-003-021000- /O.CON.KMQT.WI.Y.0001.200302T0300Z-200302T1000Z/ Keweenaw-Northern Houghton- Including the cities of Copper Harbor, Houghton, and Hancock 905 PM EST Sun Mar 1 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST MONDAY... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Northern Houghton and Keweenaw Counties. * WHEN...Until 5 AM EST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mqt
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this wind advisory went out at Mar 1, 4:16 AM EST, 10 minutes earlier.
Area forecast discussion, Mar 1, 4:16 AM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
416 AM EST Sun Mar 1 2020
.SHORT TERM...(This evening through Sunday)
Issued at 339 PM EST SAT FEB 29 2020
A mid-level stratus deck has been streaming across Upper Michigan
throughout the day today as pockets of clear skies are embedded.
These clouds are riding along the periphery of a passing mid-level
ridge in a pocket of pva with subsidence clearing quickly moving in
behind as seen by clear skies across much of the area west of this
ridge. Temperatures have climbed fairly well, outside of areas under
the stratus deck, into the upper 20s to 30s across the cwa as SW
winds and WAA continue to move into the area from west to east as
the ridge continues to push eastward.
Tonight, as winds across the cwa back to the SW and WAA increases,
some models suggest gusty conditions to develop in the downslope
areas leading into Lake Superior. Have included this idea into the
forecast as SW to S winds with WAA favors gustier conditions for the
northern portions of Upper Michigan near Lake Superior. Despite a
period of clearing across the UP tonight, not anticipating
temperatures to bottom out like they did last night. With continued
WAA and winds not becoming calm, will likely see lows only dip into
the upper teens.
Tomorrow will see more overall cloudy skies as WAA continues through
the night. As a weak shortwave moves through, there may be some weak
flurries or some drizzle across the central and west, but not
expecting any sort of impact from these showers. As for
temperatures, models are distinctly different with high-res raw
models showing highs tomorrow 20 degrees lowering than bias-
corrected MOS guidance. HYSPLIT trajectories show tomorrow's airmass
near the sfc coming from near STL. Obviously not a direct
translation, but temperatures there are currently in the upper 40s
to near 50. With mostly cloudy skies anticipated, not going to bite
all the way towards the SW flow, WAA regime and go somewhere in the
middle with highs in the low to mid 40s...with upper 30s to 40
across the east downwind of Lake Michigan.
.LONG TERM...(Monday through Saturday)
Issued at 415 AM EST SUN MAR 1 2020
March is coming in more like a lamb than like a lion this year with
above-normal temperatures picking up right where February left off.
The large scale pattern continues to be one of split flow with an
active but progressive northern stream and any real Arctic air
remaining bottled up in Canada.
Monday morning a cold front will be off to the east of the U.P. and
NW flow behind it will be just a bit breezy thanks to CAA and
pressure rises of about 1-2 mb/3 hr in the morning. The air mass
behind the front doesn't look cold enough to support lake-effect
precip; 850 mb temps are only modeled to fall to about -8 C.
Moisture is limited as well with model profiles showing saturation
capped at about 3 kft and the low levels mixing out as well thanks
in part to the aforementioned wind. Therefore, have kept Monday dry
and just cloudy in the NW wind LES belts. Despite being behind a
cold front, highs on Monday should still reach the low to mid 30s,
perhaps even upper 30s south central where there's the best chance
of seeing some sun.
The first of two precip chances to watch develops on Tuesday as the
next short wave dives quickly southeastward through the Northern
Plains. Models depict a more or less N-S oriented band of low to mid-
level theta-e advection/fgen, and an area of modest Q-vector
convergence, which should support a quick hitting round of light
snow, mixing with rain before ending. Given temps should be rising
above freezing as precip is falling, any snow accumulations should
be minor. The best chance of accumulating snow is over the eastern
U.P. where this morning's models hit at a stronger band of precip
developing off of Lake Michigan. (The southerly flow off the lake
advecting cooler marine air onshore and keeping temps down a few
degrees helps as well.) Not sure how much to believe the heavier QPF
modeled over the east since temps aloft aren't modeled to be cold
enough even for lake enhancement let alone a lake-effect band. That
said, did nudge upward over what WPC had towards the CONSAll. Worst
case scenario here looks like about an inch of slush and this
forecast is more like half an inch.
There could be some light lake-effect or upslope driven precip
continuing into Tuesday night over the western half of the area.
Right now it looks like moisture will stay deep enough behind the
wave to keep this precip light snow rather than FZDZ, but that is
always something to watch for when temps aloft are so marginal and
the precip starts to look more upslope-driven.
The next wave is still on schedule for Thursday. Although it was fun
watching the UKMET drop nearly a foot of snow on us for a few runs
in a row, it too has now come into line with the rest of the
guidance in showing the bulk of the forcing for precip remaining out
over Lake Superior. Therefore any (much lighter) precip we do see
should remain a rain/snow mix with little to no accumulation. NBM
POPs were suspiciously low in this period given the strong model
agreement and run-to-run consistency, so blended in closer to the
much higher CONSRaw to get likely POPs over the lake and high-end
chance over the Keweenaw. There could again be light lake-effect
Thursday night under marginally cold enough air aloft but ridging is
expected to build back in for Friday with a first look at next
weekend looking dry.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1239 AM EST SUN MAR 1 2020
Expect VFR conditions through the TAF period with some MVFR cigs
moving in late Sunday afternoon at CMX and SAW. LLWS is expected
at KIWD and KSAW early this morning.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 339 PM EST SAT FEB 29 2020
Lighter winds today under a mid-level ridge will increase tomorrow
afternoon as a trough approaches Lake Superior. Winds throughout the
week will then bounce up and down as a series of low pressure
systems and troughs pass to the north through Canada. Some gales are
possible tomorrow night with gusts around 35 knots from the WNW.
Winds decrease Monday afternoon and then increase from the SW and W
Tuesday evening in the mid to upper 20 knot range.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Gale Warning from midnight tonight to 11 AM EST Monday for
LSZ251-267.
Gale Warning from 10 PM this evening to 11 AM EST Monday for
LSZ243>250-264>266.
Gale Warning from 9 PM EST /8 PM CST/ this evening to 5 AM EST
/4 AM CST/ Monday for LSZ240>242-263.
Lake Michigan...
None.
&&
SHORT TERM...JAW
LONG TERM...RJC
AVIATION...07
MARINE...JAWHazardous weather outlook, Feb 29, 3:28 PM EST, 12 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 328 PM EST Sat Feb 29 2020 MIZ001>007-009>014-084-085-011300- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 328 PM EST Sat Feb 29 2020 /228 PM CST Sat Feb 29 2020/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-011300- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 328 PM EST Sat Feb 29 2020 /228 PM CST Sat Feb 29 2020/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few westerly gale force gusts to 35 knots are possible over central and eastern Lake Superior Sunday night. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-011300- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 328 PM EST Sat Feb 29 2020 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Rolfson
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 4:29 AM EST | Gale Warning | MQT | 31 hr |
Nearby
Wind Advisories in Michigan, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.